Wyoming, 2003

Hail in Wyoming, July 7, 2003

July 7, 2003 · NWS UNR · 4 events in 1 county or zone

Supercell thunderstorms moved across northwestern Campbell County, producing hail to the size of golf balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Supercell thunderstorms moved across northwestern Campbell County, producing hail to the size of golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 7, 6:30 PM MST, 5 minutes earlier.

Area forecast discussion, Jul 7, 6:30 PM MST, 5 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
730 PM MDT MON JUL 7 2003

01Z SURFACE ANALYSIS HAD BOUNDARY FROM NORTHEAST WY INTO CONVECTION
OVER THE NE PANHANDLE. 21Z RUC HAS DECENT HANDLE ON NE
CONVECTION...AND SOME OF THIS MIGHT REACH THE FAR SOUTH LATER THIS
EVENING. FORECAST HODOGRAPHS OVER NORTHEASTERN WY ACTUALLY FAVOR
LEFT MOVING SUPERCELLS...AND THIS IS EVIDENT BY LEFT MOVER LASTING
90 MINUTES SO FAR. LOW LEVEL JET WILL CRANK TONIGHT WITH CONVECTION
POSSIBLE OVER ANY PORTION OF THE CWA.

FORECAST IN GOOD SHAPE. WILL LIKELY UPDATE LATER THIS EVENING TO
TWEAK TIMING OF CONVECTION.

.UNR...NONE

HELGESON
Hazardous weather outlook, Jul 7, 5:00 AM MST, 13 hours 35 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
600 AM MDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ACROSS CENTRAL SOUTH DAKOTA THIS MORNING
WILL END ACROSS THE AREA BY LATE MORNING AS THEY MOVE INTO
EASTERN SOUTH DAKOTA. THEN...AN APPROACHING UPPER LEVEL DISTURBANCE
WILL BRING ANOTHER CHANCE OF THUNDERSTORMS TO THE REGION THIS
AFTERNOON...GENERALLY SOUTH OF INTERSTATE 90.

TONIGHT...ANOTHER WEATHER DISTURBANCE WILL TRACK INTO THE NORTHERN
PLAINS BRINGING YET ANOTHER CHANCE OF THUNDERSTORMS TO THE AREA
OVERNIGHT.

THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A POTENT UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE REGION
TUESDAY AND TUESDAY NIGHT...BRINGING AN INCREASED CHANCE OF
THUNDERSTORMS ACROSS NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA.
SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE BOTH TUESDAY AND
TUESDAY NIGHT.

AN UPPER LEVEL RIDGE WILL THEN BUILD INTO THE NORTHERN PLAINS AND
BRING DRIER WEATHER TO THE AREA FOR THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

JOHNSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Campbell

When
July 7, 6:35 PM MST
Where
Campbell County, Recluse
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.733, -105.700

Hail, Campbell

When
July 7, 6:44 PM MST
Where
Campbell County, 4 mi NE of Recluse
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.767, -105.650

Hail, Campbell

When
July 7, 6:55 PM MST
Where
Campbell County, Spotted Horse
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.700, -105.833

Hail, Campbell

When
July 7, 7:20 PM MST
Where
Campbell County, 14 mi NW of Recluse
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.883, -105.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372773, 5372774, 5372775, 5372776.